When people get dizzy or experience attacks of vertigo, what do they do? If the episode is characterized by severe vertigo, many people will seek help from the emergency room out of fear that something serious is going on (i.e. stroke). If the episode isn’t severe enough to warrant a ride in the ambulance, patients often opt instead to see their primary care physician ASAP. Regardless of which route patients take, the end result is often the same – a prescription for vestibular suppressant medications (e.g. Meclizine, Antivert). What these medications do is suppress the areas of the brain that receive and process the vestibular input from the inner ear. A good example is giving a boy who has just come outside on a sunny day a very, very, very dark pair of sunglasses.
Previously, I discussed that vertigo spells have two phases – acute and sub-acute. The acute phase is the worse period and often includes true vertigo, nausea, and sometimes even vomiting. The acute phase typically lasts one to several days and then transitions to the sub-acute phase. The sub-acute phase is not as severe as the acute phase; however, patients continue to get very dizzy with head motions. Hopefully, with a little more time, the sub-acute phase gradually subsides and things return to normal. For the boy, the acute phase is the sensory shock upon walking outside where he can’t keep his eyes open. The sub-acute phase is when his eyes start to adapt and he is able to open his eyes for progessively longer periods of time.
Vestibular suppressant medications are very useful during the acute phase in diluting the severity of the vertigo. The problem is that many physicians have been trained to treat vertigo and dizziness with these medications until the symptoms improve. Why is this a bad thing? Well, let’s talk about what happens during the sub-acute phase. This is a period of recovery during which the areas of the brain responsible for balance assess the status of the components of the vestibular system (eyes, ear, legs, etc.) and makes adjustments. Think about it – how well do you think the brain can accomplish this recovery if it is bogged down by vestibular suppressant medications? You got it – not very well. In the sun-glasses example, each time the person takes off the sunglasses he complains that it’s too bright – so, he puts the sunglasses back on.
Now, let’s take things a step further – if the vestibular suppressant medications impede the recovery process, how will the dizziness go away? If the patient is lucky, it can happen but often takes a lot longer; however, the reality for most is that the dizziness persists. Since the dizziness has not improved completely, the patient continues taking the vestibular suppressant as instructed by the physician. Sometimes, the physicians respond by prescribing even higher doses of the same medication, or even writing a prescription for stronger suppressants. In our example, the boy is able to play with his friends as long as he wears the sunglasses.
Here’s another thought – what about the patients that experience complete and/or near complete recovery while taking vestibular suppressant medications? They tend to be mostly functional, but will experience problems if they try to increase their activity level. Hmmm – wouldn’t they be a lot better off if we take them off of the vestibular suppressant medications? In the long run, most likely yes because we’ll give the brain a chance to recover like it is supposed to. However, if the patient has been on the medications for a while, things are obviously going to get worse as the brain deals with an onslaught of vestibular information from the ears that it has ignored while on the medications. How do you think the boy is going to react if we yank the sunglasses off of him and ask him to read a sign in direct sunlight?
The sad thing is that a lot of these times when patients take vestibular suppressants for prolonged periods, their central vestibular system has deteriorated so much that it is equivalent to a Herculean task for them to get back to normal. Many patients are unable to do so on their own. These patients can be very difficult to manage because it is difficult for them to accept that coming off the medications is best for them in the long run because in doing so, they feel worse than they have ever felt. This is especially true for patients who have taken vestibular suppressants daily for years. Fortunately, vestibular rehabilitation with a well-trained physical therapist can do wonders for a lot of these patients – once they overcome their dependency on the drugs.
If someone has been taking vestibular suppressants more than 3-5 days, a red flag should go up. That person needs to see a vestibular specialist to determine the root problem of the vertigo/dizziness and most likely a vestibular rehabilitation specialist to maximize recovery. Bottom-line – there are no magic pills for vertigo or dizziness.